MAUDE Adverse Event Report: WELCH ALLYN INC SPOT VISION SCREENER,W/CASE,PLUGB/US; REFRACTOMETER, OPHTHALMIC

WELCH ALLYN INC SPOT VISION SCREENER,W/CASE,PLUGB/US; REFRACTOMETER, OPHTHALMIC
Model Number VS100S-B
Medical Device Problem Codes Fire (1245); Explosion (4006)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A video tape was received from the customer which showed the unit sitting unplugged on the counter emitting smoke and the unit then caught fire.Per the customer, the unit began to audibly 'pop' several times and then they began videotaping.The unit has been requested to be returned to the manufacturer for inspection.A final report will be submitted upon completion of the investigation.
 
Event or Problem Description
Customer reported the battery had exploded several times and the device had caught on fire.There was no adverse event reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The battery was returned to the manufacturer for inspection where it showed both the protection board and output leads remained intact, confirming they were not contributors to the failure.The customer¿s charging voltage, current, and termination method were within the specified limits.No evidence suggests the charger induced abnormal stress on the pack.The suggested battery replacement period is every 2.5 years.The device had not been returned for service since 2021.The battery manufacturer determined that the root cause of the reported incident was prolonged operation without replacement, leading to lithium crystal buildup, separator penetration, and internal shorting.This failure mode is a well-known risk when lithium-ion packs are kept in service past their designed replacement interval.The spot vs100 is intended for vision screening of subjects from the age of 6 months through adults.The device evaluates a subject¿s refraction, pupil size and visual gaze for determining the need for referral to for further evaluation.A medical (vision) professional.Spot vs100 is indicated for use when evaluation of individuals for poor vision and refractive errors is needed.Although there was no injury associated with this event, if the reported incident were to recur, it could lead to serious injury or death.

Brand Name
SPOT VISION SCREENER,W/CASE,PLUGB/US
Common Device Name
REFRACTOMETER, OPHTHALMIC
Manufacturer (Section D)
WELCH ALLYN INC
4341 state street
skaneateles falls NY 13153
Manufacturer Contact
keighley crosthwaite
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key22529989
Report Number1316463-2025-00071
Device Sequence Number20704965
Product Code HKO
UDI-Device Identifier00732094212228
UDI-Public732094212228
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model NumberVS100S-B
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2025
Supplement Date Received by Manufacturer06/27/2025
Initial Report FDA Received Date07/17/2025
Supplement Report FDA Received Date09/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown